Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 124, NWS Pueblo, CO

August 16, 1997Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 16, 1997, 6:52 PM MDT for Kiowa County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 1997, 6:52 PM MDT (00:52 UTC)
Expired
Aug 16, 1997, 7:40 PM MDT
In force
48 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 126 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 1997-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1611 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 1997-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1611 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 170052 RRA
SVRPUB
COC061-170140-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
652 PM MDT SAT AUG 16 1997

* SEVERE THUNDERSTORM WARNING FOR
  WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 740 PM MDT
 
* SOME LOCATIONS AFFECTED
  HASWELL BY 700 PM
  HIGHWAY 96 BY 700 PM

* AT 650 PM RADAR SHOWED A SEVERE STORM 6 MILES NORTHWEST OF HASWELL
  MOVING SOUTHEAST AT 10 MPH.

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL AND DAMAGING WINDS.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

PE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 2:28 PM MDT, 4 hours 24 minutes earlier.

Area forecast discussion, Aug 16, 2:28 PM MDT, 4 hours 24 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
228 PM MDT SAT AUG 16 1997

WILL KEEP THIS VERY SHORT AS BUSY WITH ACTIVE WEATHER AND HAVE
NOT BEEN ABLE TO DELVE INTO MODELS.

WILL PAINT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS OVER THE
CWA...MAINLY DURING EVENING WITH TEMPERATURES SOME 2 TO 5F COOLER
THAN SEEN SATURDAY MORNING.

"7"

In the hours before

Special weather statement, Aug 16, 4:16 PM MDT, 2 hours 36 minutes before
COZ071-072-162320-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
416 PM MDT SAT AUG 16 1997

...THUNDERSTORMS...SOME STRONG...DEVELOPING OVER PORTIONS OF EL PASO
COUNTY...

THUNDERSTORMS...SOME STRONG...ARE EXPECTED TO MOVE ACROSS PORTIONS
OF EL PASO COUNTY THROUGH 515 PM MDT.  AT 415 PM MDT PUEBLO DOPPLER
RADAR INDICATED STRONG THUNDERSTORMS 6 MILES EAST-NORTHEAST AND 15
MILES EAST-NORTHEAST OF DOWNTOWN COLORADO SPRINGS.  ANOTHER STRONG
THUNDERSTORM WAS 5 MILES SOUTH OF CALHAN.

THESE THUNDERSTORMS WERE MOVING TO THE EAST-SOUTHEAST AT 10 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 45 MPH AND BRIEF
HEAVY RAINFALL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

7
Special weather statement, Aug 16, 4:24 PM MDT, 2 hours 28 minutes before
COZ076-162325-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
424 PM MDT SAT AUG 16 1997

...STRONG THUNDERSTORM DEVELOPING OVER SOUTHERN OTERO COUNTY...

A STRONG THUNDERSTORMS IS EXPECTED TO MOVE ACROSS OPEN COUNTRY OF
SOUTHWEST OTERO COUNTY THROUGH 500 PM MDT.

AT 424 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
20 MILES SOUTHWEST OF LA JUNTA.

THIS THUNDERSTORM WAS MOVING TO THE EAST AT 15 MPH.

THESE THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.

7
Special weather statement, Aug 16, 4:55 PM MDT, 1 hour 57 minutes before
COZ067-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
455 PM MDT SAT AUG 16 1997

...STRONG THUNDERSTORM DEVELOPING OVER NORTHERN TELLER COUNTY...

A STRONG THUNDERSTORM IS EXPECTED TO MOVE ACROSS OPEN COUNTRY OF
NORTHERN TELLER COUNTY THROUGH 510 PM MDT AND THEN APPROACH HIGHWAY
24 BETWEEN FLORISSANT AND WOODLAND PARK THROUGH 550 PM MDT.

AT 454 PM MDT PUEBLO DOPPLER RADAR INDICATED A STRONG THUNDERSTORM
7 MILES NORTH-NORTHWEST OF DIVIDE.

THIS THUNDERSTORM WAS MOVING TO THE EAST-SOUTHEAST AT 15 MPH.

THIS THUNDERSTORMS CAN BRING DEADLY LIGHTNING...AND MAY PRODUCE 1/2
INCH DIAMETER OR SMALLER HAIL...GUSTY WINDS AROUND 50 MPH AND VERY
HEAVY RAINFALL.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.

7
Special weather statement, Aug 16, 5:08 PM MDT, 1 hour 44 minutes before
COZ071-162355-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
508 PM MDT SAT AUG 16 1997

...STRONG THUNDERSTORM WITH HEAVY RAIN IN EL PASO COUNTY...

A STRONG THUNDERSTORM WITH HEAVY RAIN WILL MOVE THROUGH SOUTHEAST EL
PASO COUNTY THROUGH 540 PM.  HAIL UP TO 1/2 INCH IN DIAMETER AND
STRONG GUSTY WINDS ARE ALSO POSSIBLE WITH THIS STORM.

AT 500 PM THE STORM WAS CENTERED 10 MILES SOUTH OF ELLICOTT AND WAS
MOVING SLOWLY EAST.

HEAVY RAIN WITH THIS STORM COULD CAUSE FLOODING OF LOW LYING
AREAS...ROADWAYS...AND OTHER FLOOD PRONE AREAS.

DO NOT DRIVE YOUR VEHICLE OR WALK INTO AREAS WHERE WATER COVERS
THE ROADWAY. THE WATER MAY BE TOO DEEP TO ALLOW YOU TO CROSS
SAFELY. FAST FLOWING WATER ONE AND A HALF FEET DEEP CAN EASILY
FLIP A VEHICLE OVER OR CARRY IT DOWN A CREEK OR RIVER. WHETHER ON
FOOT OR IN A VEHICLE...FIND HIGHER GROUND DURING HIGH WATER
SITUATIONS. KEEP CHILDREN AWAY FROM FAST FLOWING WATER.
Special weather statement, Aug 16, 5:26 PM MDT, 1 hour 26 minutes before
COZ077-170015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
526 PM MDT SAT AUG 16 1997

...STRONG THUNDERSTORM OVER EASTERN LAS ANIMAS COUNTY...

A STRONG THUNDERSTORM WITH HEAVY RAIN...HAIL UP TO 1/2 INCH IN
DIAMETER...AND GUSTY WINDS...WILL MOVE THROUGH EASTERN LAS ANIMAS
COUNTY THROUGH 600 PM.

AT 525 PM THE STORM WAS CENTERED 8 MILES NORTHWEST OF VILLEGREEN AND
SHOWED LITTLE MOVEMENT.

HEAVY RAIN WITH THIS STORM MAY CAUSE FLOODING OF LOW LYING
AREAS...ROADS...AND OTHER FLOOD PRONE LOCATIONS.

DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY
OR PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER
THAN YOU THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING
WATER AND STORM DRAINS...WHICH COULD BECOME DEADLY DURING HIGH
WATER.
Special weather statement, Aug 16, 6:23 PM MDT, 29 minutes before
COZ073-170110-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
623 PM MDT SAT AUG 16 1997

...STRONG THUNDERSTORM IN EASTERN PUEBLO COUNTY...

A STRONG THUNDERSTORM WILL CONTINUE MOVING THROUGH EASTERN PUEBLO
COUNTY THROUGH 650 PM.

AT 620 PM THE STORM WAS CENTERED 7 MILES SOUTHWEST OF BOONE OR 5
MILES SOUTHEAST OF AVONDALE AND WAS MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY
WIND.

HEAVY RAIN FROM THE STORM COULD CAUSE FLOODING ON ROADS...AND LOW
LYING AREAS SO USE CAUTION.

 DO NOT DRIVE OR WALK INTO WATER OF UNKNOWN DEPTH.  THE ROADWAY OR
PATHWAY MAY BE WASHED OUT...AND WATER COULD BE MUCH DEEPER THAN YOU
THINK.  KEEP CHILDREN AND OTHERS AWAY FROM FAST FLOWING WATER AND
STORM DRAINS.

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:41 PM MDTSevere Thunderstorm WarningPUBKiowa44 min
Aug 16, 8:29 PM MDTSevere Thunderstorm WarningPUBProwers36 min
Aug 16, 9:03 PM MDTSevere Thunderstorm WarningPUBProwers27 min
Aug 16, 9:29 PM MDTSevere Thunderstorm WarningPUBProwers31 min
Aug 17, 5:01 PM MDTSevere Thunderstorm WarningPUBLas Animas49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.